Thunderstorm Wind, Hampshire
- When
- June 29, 12:05 PM EST to 12:20 PM EST
- Where
- Hampshire County, Goshen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.433, -72.800
Strong to severe thunderstorms affected portions of western Massachusetts, northeast Massachusetts, and southwest New Hampshire during the afternoon of 29 June 2005. These storms produced damaging winds, and lightning as they moved across the region.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Strong to severe thunderstorms affected portions of western Massachusetts, northeast Massachusetts, and southwest New Hampshire during the afternoon of 29 June 2005. These storms produced damaging winds, and lightning as they moved across the region. There was also a report of nickel sized hail from these storms in Springfield, Massachusetts.Severe wind gusts brought down trees and power lines onto houses and roads, leaving thousands of electric customers without power for hours. In Northampton, downed power lines closed portions of both Bridge and Ryan roads for several hours. In North Montague, severe wind gusts knocked 5 trees and wires down on Main Street. Lightning strikes sparked a garage fire in Templeton; hit a 50 foot oak tree in Haverhill, which subsequently crashed onto the roof of a building and hit a car; and it also struck the basement of a ranch style house in Deerfield, causing structural damage to the house.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 29, 9:40 AM EST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TAUNTON MA 1040 AM EDT WED JUN 29 2005 ...HEAVY RAIN AND ASSOCIATED FLASH FLOODING/URBAN POOR DRAINAGE FLOODING APPEARS LIKELY THIS AFTERNOON FOR MUCH OF THE REGION... .MESOSCALE UPDATE (THIS AFTERNOON)... BASED ON LATEST SOUNDING/OBS/RADAR AND SATELLITE DATA WE ARE GAINING CONFIDENCE ON TORRENTIAL DOWNPOURS THIS AFTERNOON ASSOCIATED WITH ANY CONVECTION. ACTIVITY ALREADY FIRING UP ACROSS EASTERN NY AND NE PA ATTM. MAIN FORCING MECHANISM APPEARS TO BE A FAIRLY WELL DEFINED MESO VORT (VIA WATER VAPOR IMAGERY) OVER PA THIS MORNING. AHEAD OF THIS FEATURE...ATMOSPHERE IS VERY MOIST AND UNSTABLE WITH 12Z ALY SOUNDING INDICATING KI=40 ()/3000J/KG OF CAPE/LI -9/TT 51 AND PW AROUND 2.0. IN ADDITION...LATEST MSAS ANALYSIS INDICATING VERY HI THETA-E AIR OVER SOUTHERN NEW ENGLAND AND SFC BASED LI DOWN TO -4 AT 10 AM AS CLOUDS OVER THE REGION CONTINUE TO THIN/ERODE. SO IN A NUTSHELL...ATMOSPHERE APPEARS TO BE PRIMED FOR NUMEROUS SHOWERS AND TSTMS CONTAINING VERY HEAVY RAIN WITH INCREASED FLASH FLOOD POTENTIAL. HIGHEST POTENTIAL WILL BE INLAND...WITH LESS OF THREAT ACROSS THE SOUTH COAST WHERE INSTABILITY WILL BE LESS DUE TO MARINE INFLUENCE. ANY SHOWER/TSTM CAN EASILY YIELD A QUICK ONE TO TWO INCHES OF RAINFALL WITHIN AN HOURS TIME. SO WITH THIS IN MIND...WILL EXPAND HEAVY RAIN THREAT FARTHER S AND E TO INCLUDE THE I95 CORRIDOR AND THE CITIES OF BOSTON AND PROVIDENCE. PREVIOUS THINKING WAS HEAVY RAIN WOULD WAIT TIL THIS EVENING BEFORE ENTERING THE I95 CORRIDOR...WHICH WAS REASONABLE BASED ON MODEL DATA. HOWEVER...GIVEN CONVECTION ALREADY BREAKING OUT JUST TO OUR WEST COUPLED WITH ATMOSPHERE DESTABILIZING QUICKLY...FAIRLY CONFIDENT HEAVY SHOWERS AND TSTMS WILL DEVELOP AND ENTER I95 CORRIDOR THIS AFTERNOON. OTHER CHANGES TO FORECAST WILL BE TO INC TEMPS BASED ON READINGS CLIMBING QUICKLY (BOS 84 AT 10 AM) WITH THINNING CLOUD COVER. ALSO...WILL INC POPS IN THE I95 CORRIDOR BASED ON REASONING ABOVE. .PREVIOUS DISCUSSION... (ISSUED 400 AM EDT WED JUN 29 2005) ..LOCALLY HEAVY RAIN SHOWERS EXPECTED TODAY TO THE NORTH AND WEST OF THE I-95 CORRIDOR... SHORT TERM (TODAY AND TONIGHT)... AS PREVIOUS FORECAST EXPECTED THE PRECIPITATION HAS TEMPORARILY EXITED OUR REGION. HOWEVER...SHOWERS AND A FEW THUNDERSTORMS WILL REDEVELOP TODAY IN GENERALLY THE SAME LOCATION AS YESTERDAY. THE GFS/NAM/UKMET/CANADIAN ARE SHOWING MOST OF THE OMEGA/QPF TO THE NORTHWEST OF THE I-95 CORRIDOR WHERE THE SHORTWAVES ARE PROGGED TO TRACK. WITH LOWER 70 DEWPOINTS IN PLACE...ANY SUBTLE SHORTWAVE OR AREA OF LIFT WILL ALLOW FOR THE DEVELOPMENT OF RAIN SHOWERS SO WILL GO WITH CATEGORICAL POPS IN THIS REGION. WITH A TON OF LOW LEVEL MOISTURE IN PLACE SOME OF THESE SHOWERS WILL CONTAIN TORRENTIAL RAINFALL PRODUCING A QUICK 1 TO 2 INCHES OF RAIN. THEREFORE...WILL CONTINUE THE SPECIAL WEATHER STATEMENT FOR AREAS OF POOR DRAINAGE STREET FLOODING TO THE NORTHWEST OF THE I-95 CORRIDOR. HOWEVER... WILL RE-ISSUE IT UNDER THE HEADER FLS. SOUTHEAST OF THE I-95 CORRIDOR INCLUDING BOSTON AND PROVIDENCE WILL STILL NEED TO INCLUDE CHANCE POPS. EVEN THOUGH MOST OF THE FOCUS WILL BE TO THE NORTHWEST WITH THIS MUCH LOW LEVEL MOISTURE COULD EASILY SEE SCATTERED PRECIPITATION DEVELOP SO WILL CONTINUE CHANCE POPS. WITH SOUTHWEST WINDS EXPECT ALSO TO SEE A FEW PEAKS OF SUN IN THIS REGION SO HIGHS COULD GET WELL UP INTO THE 80S. FOR TONIGHT...THE LOCALLY HEAVY RAIN SHOWERS WILL SPREAD SOUTHEASTWARD AS A COLD FRONT TRIES TO PRESS DOWN FROM THE NORTHWEST. THE FRONT WILL SLOW THOUGH AS IT WILL PROBABLY HAVE TROUBLE PENETRATING OUR TROPICAL AIRMASS. THIS WILL DEFINITELY PROMOTE THE CHANCE FOR HEAVY RAIN SHOWERS. THE MODELS DIFFER ON THE TIMING OF THE FRONT WITH THE NAM/NGM THE FASTEST AND THE GFS THE SLOWEST. PREFER TO GO WITH THE UKMET/CANADIAN MODELS WHICH ARE IN BETWEEN. LONG TERM (THURSDAY THROUGH TUESDAY)... THE REMAINS OF A WEAK COLD FRONT WILL LINGER NEAR THE NH BORDER ON THURSDAY...SUPPORTED BY A SHORTWAVE ALOFT WITH CONTINUED JUICY AIR AT LOWER LEVELS. PRECIPITABLE WATER VALUES WILL CONTINUE IN THE 1.5 TO 2.0 INCH RANGE...SO ANY SHOWERS WILL CONTINUE TO HAVE A POTENTIAL FOR HEAVY DOWNPOURS. THE ETA AND GFS DIVERGE ON THE TIMING OF THE UPCOMING COLD FRONT. PREVIOUSLY IT WAS EXPECTED TO COME THROUGH NEW ENGLAND ON FRIDAY WITH DRIER AIR MOVING IN FOR SATURDAY. THE LATEST GFS SATURDAY MORNING...EXCEPT DURING THE AFTERNOON IN OUR SOUTHEAST. THE ETA AND GLOBAL MODELS ARE EVEN SLOWER WITH FROPA IN THE CT VALLEY LATE MORNING AND IN EASTERN NEW ENGLAND DURING THE AFTERNOON. WITH THE TREND TOWARD SLOWER SOLUTIONS...HAVE TRENDED TOWARD THE SLOWER ETA/GLOBAL TIMING. STILL ENOUGH LOW LEVEL MOISTURE FOR SHOWERS ON FRIDAY EVEN WITHOUT THE FRONTAL PASSAGE. WILL ALSO ADD CHANCE POPS SATURDAY. HIGH PRESSURE BUILDS IN FOR SUNDAY TO TUESDAY. HAVE LEFT EXISTING FORECAST ALONE...LOOKS LIKE A DRY TIME FOR THE MOST PART WITH WARMING TEMPERATURES WITH 80S MOST PLACES. THE SOUTHWEST FLOW IS ESTABLISHED TUESDAY AND 850 MB TEMPS ARE FORECAST AROUND 18C... SUGGESTING THAT THE CURRENT DAY 7 FORECAST MAY BE 5-7 DEGREES COOL. INCREASING MOISTURE AND INSTABILITY WILL MEAN RETURNING CONVECTION TO OUR NORTH AND WEST ON TUESDAY...THE CURRENT FORECAST OF CHANCE POPS LOOKS REASONABLE. AVIATION... AREAS OF FOG AND LOW CLOUDS RESULTING IN IFR TO LIFR CONDITIONS AT SOME LOCATIONS WHILE OTHER AREAS WERE VFR. CONDITIONS SHOULD GENERALLY IMPROVE TO MVFR TODAY ACROSS MOST LOCATIONS WITH BRIEF TIMES OF VFR. HEAVY RAIN SHOWERS THOUGH WILL RESULT IN TEMPORARY IFR CONDITIONS IN OUR NORTHWEST SECTIONS. THINGS SHOULD REMAIN SIMILAR TONIGHT ALTHOUGH DENSE FOG WILL PROBABLY REDEVELOP FOR A TIME ON THE SOUTH COAST...CAPE AND ISLANDS. MARINE... IN THE SHORT TERM...SEAS CURRENTLY RUNNING 1 TO 2 FEET IN OUR NORTHERN WATERS...AND 3 TO 4 FEET IN THE SOUTH. WNA MODEL CONTINUES TO OVERDUE WAVE HEIGHTS WITH POOR MIXING OVER THE COLD OCEAN. CANT RULE AT BRIEF MARGINAL 5 FOOT SEAS TONIGHT OVER OUR FAR SOUTHERN WATERS...BUT FOR NOW PLAN ON KEEPING THINGS JUST BELOW SCA THRESHOLDS WITH 15 TO 20 KNOTS OF SOUTHWEST WINDS. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SHORT TERM/MESO UPDATE...NOCERA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 555 AM EDT WED JUN 29 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-300955- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 555 AM EDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST CONNECTICUT...AND ALL OF RHODE ISLAND. .DAY ONE (TONIGHT)... SOME SHOWERS AND THUNDERSTORMS WILL BRING LOCALLY HEAVY RAINFALL. THE MOST LIKELY AREA TO BE AFFECTED WILL STRETCH FROM THE MERRIMACK VALLEY TO THE CONNECTICUT VALLEY AND THE EAST SLOPES OF THE BERKSHIRES. HEAVY DOWNPOURS COULD RESULT IN POOR DRAINAGE FLOODING. ANY THUNDERSTORMS WILL ALSO CONTAIN DANGEROUS CLOUD TO GROUND LIGHTNING...AND ISOLATED WIND DAMAGE FROM DOWNBURSTS CANNOT BE RULED OUT. ELSEWHERE...THERE REMAINS A CHANCE OF A LINGERING SHOWER OR THUNDERSTORM WITH A SIMILAR CHANCE OF POOR DRAINAGE FLOODING. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH TUESDAY)... THE COMBINATION OF TROPICAL MOISTURE AND A STALLED COLD FRONT OVER NORTHERN MASSACHUSETTS WILL SET THE STAGE FOR SHOWERS AND THUNDERSTORMS THURSDAY AND FRIDAY. LOCALLY HEAVY DOWNPOURS MAY LEAD TO STREET FLOODING AND EVEN LOCALIZED FLASH FLOODING. AREAS NORTH AND WEST OF INTERSTATE 95 WILL BE MOST VULNERABLE TO ANY EXCESSIVE RAINFALL WEDNESDAY AFTERNOON OR NIGHT. ANY THUNDERSTORMS WILL ALSO CONTAIN A LIGHTNING HAZARD...AND ISOLATED WIND DAMAGE FROM DOWNBURSTS CANNOT BE RULED OUT. A COLD FRONT WILL APPROACH SOUTHERN NEW ENGLAND ON SATURDAY... BRINGING MORE SHOWERS AND THUNDERSTORMS TO THE AREA. THERE IS A RISK THAT A FEW OF THESE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS AND/OR LARGE HAIL IN ADDITION TO LOCALLY HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING. A COOLER AND LESS HUMID AIR MASS SHOULD BE IN PLACE FOR SUNDAY AND INDEPENDENCE DAY. ANOTHER COLD FRONT MAY PRODUCE THUNDERSTORMS LATE TUESDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. HOWEVER...SPOTTERS ARE REQUESTED TO RELAY ANY REPORTS OF HEAVY RAINFALL OR DAMAGING WEATHER TO THE NATIONAL WEATHER SERVICE. WTB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1151 AM EDT WED JUN 29 2005 NHZ011-291615- CHESHIRE NH- 1151 AM EDT WED JUN 29 2005 AT 1149 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF SPRINGFIELD VERMONT TO 8 MILES NORTH OF BRATTLEBORO...MOVING EAST AT 15 MPH. THUNDERSTORMS WILL BE NEAR...WESTMORELAND AND WALPOLE BY NOON EDT... ALSTEAD BY 1210 PM EDT...SURRY AND 6 MILES WEST OF GILSUM BY 1220 PM EDT. IF THREATENING WEATHER APPROACHES...SEEK A SAFE INDOOR SHELTER. KJC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1213 PM EDT WED JUN 29 2005 NHZ011-015-291700- CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH- 1213 PM EDT WED JUN 29 2005 AT 1211 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH...SMALL HAIL AND TORRENTIAL DOWNPOURS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF SPRINGFIELD VERMONT TO 9 MILES SOUTH OF BELLOWS FALLS...MOVING EAST AT 15 MPH. THUNDERSTORMS WILL BE NEAR...WESTMORELAND AND ALSTEAD BY 1220 PM EDT...SURRY BY 1240 PM EDT...MARLOW AND KEENE BY 1250 PM EDT... SULLIVAN AND STODDARD BY 100 PM EDT. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. KJC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1246 PM EDT WED JUN 29 2005 MAZ002-008>010-291730- EASTERN HAMPSHIRE MA-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- 1246 PM EDT WED JUN 29 2005 AT 1245 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH...SMALL HAIL AND VERY HEAVY RAIN 4 MILES NORTHEAST OF CHESTER...OR ABOUT 12 MILES WEST OF NORTHAMPTON...MOVING NORTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR...CHESTERFIELD AND WESTHAMPTON BY 100 PM EDT...WILLIAMSBURG AND GOSHEN BY 120 PM EDT. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
The Albany radar (KENX), 105 km away, was scanning. The volume nearest the first event began at 17:03 UTC.
5 lightning, 4 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459709, 5459710, 5459775, 5459779, 5459774, 5459777, 5459711, 5459776, 5459773, 5459778.